Latent Hepatitis Virus Reactivation Due to Drug Reaction: DRESSed to Kill?
A 48-year old man was admitted to hospital with the new onset of a rash and abnormal liver function tests. The patient’s medical history included well-controlled diabetes mellitus type 2, gout, hyperlipidemia, stage 3 chronic kidney disease, and chronic low-back pain that had started 6 months prior to hospitalization; he had no known allergies. He had no relevant family or occupational history and lived with his wife. He denied smoking or illicit drug use and drank alcohol only in moderation.
He had been complaining of back pain in the lumbar region for several months; 3 months prior to the hospitalization had been evaluated in the emergency department, where magnetic resonance imaging (MRI) revealed changes consistent with osteomyelitis and a right psoas abscess at the level of the L4/L5 vertebrae. A CT-guided bone biopsy, cultured for bacteria, viruses, and fungi, failed to reveal any definite pathogen. He was therefore treated empirically, for culture-negative osteomyelitis,...
KeywordsRash HHV-6 Human herpesvirus 6 DRESS Drug reaction with eosinophilia and systemic symptoms Viral hepatitis Virus reactivation Latent virus Corticosteroid therapy Ganciclovir
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
- 2.Whitley RJ. In: Baron S, eds. Medical Microbiology. 4th ed. Galveston, TX: University of Texas Medical Branch at Galveston; Chapter 68; 1996.Google Scholar
- 4.International Committee on Taxonomy of Viruses. ICTV Master Species List 2011.Google Scholar
- 19.Asthana AK, Lubel JS. Reactivation of latent viruses after treatment with biological therapies. Virus Adapt Treat. 2014;6:1–10.Google Scholar
- 20.Lopez-Serrano P, de la Fuente-Briongos E, Carrera- Alonso E, Perez-Calle JL, et al. Hepatitis B and immunosuppressive therapies for chronic inflammatory diseases: when and how to apply prophylaxis, with a special focus on corticosteroid therapy. World J Hepatol. 2015;7:539–547.CrossRefPubMedPubMedCentralGoogle Scholar